Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 64, NWS Austin/San Antonio, TX

May 16, 2009Bexar County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 16, 2009, 12:28 PM CDT for Bexar County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2009, 12:28 PM CDT (17:28 UTC)
Expired
May 16, 2009, 12:46 PM CDT
In force
18 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 62 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 161728
SVREWX
TXC029-161800-
/O.NEW.KEWX.SV.W.0064.090516T1728Z-090516T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1228 PM CDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BEXAR COUNTY...

* UNTIL 100 PM CDT.

* AT 1226 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR SAN ANTONIO...AND MOVING NORTHWEST AT 5 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE SHAVANO PARK AND LEON VALLEY.

LAT...LON 2952 9874 2962 9855 2944 9848 2939 9859
TIME...MOT...LOC 1728Z 142DEG 6KT 2944 9856

$$
1 follow-up statement
000 
WWUS54 KEWX 161746
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1246 PM CDT SAT MAY 16 2009

TXC029-161755-
/O.CAN.KEWX.SV.W.0064.000000T0000Z-090516T1800Z/
BEXAR TX-
1246 PM CDT SAT MAY 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BEXAR COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT FOR HAIL.

LAT...LON 2952 9874 2962 9855 2944 9848 2939 9859
TIME...MOT...LOC 1745Z 142DEG 6KT 2946 9858

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:16 PM CDT, 12 minutes earlier.

Area forecast discussion, May 16, 12:16 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1216 PM CDT SAT MAY 16 2009

.UPDATE...
OUTFLOW BOUNDARY HAS BECOME THE EFFECTIVE COLD FRONT AND EXTENDS
FROM TAYLOR TO BETWEEN AUSTIN AND SAN MARCOS, THEN CONTINUES TO
THE SOUTHWEST TO HONDO THEN ARCS BACK NORTHWEST TO PANDALE.
TEMPERATURES HAVE DROPPED OFF INTO THE 60S BEHIND THE FRONT. A
LINE OF SHOWERS AND THUNDERSTORMS OUTLINE THE FRONT WITH
WIDESPREAD RAIN AND ISOLATED SHOWERS AND THUNDERSTORMS BEHIND THE
FRONT AND NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHWESTERN
PARTS OF THE AREA. HAVE LOWERED AFTERNOON TEMPERATURES WHERE THE
FRONT HAS ALREADY PASSED AND GONE STEADY OR FALLING REMAINDER OF
THE AREA LATER THIS AFTERNOON WITH THE FRONT PASSAGE.

&&

.PREV DISCUSSION... /ISSUED 930 AM CDT SAT MAY 16 2009/

UPDATE...
SLOW MOVING OUTFLOW BOUNDARY ACROSS THE HILL COUNTRY IS GENERATING
SOME LOCALLY HEAVY RAINS THERE. THIS BOUNDARY WILL CONTINUE TO SAG
SOUTHWARD DURING THE DAY. HAVE UPDATED TO BOOST POPS ACROSS THE
NORTH AND INCLUDE LOCALLY HEAVY RAINFALL MENTION. IN ADDITION,
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS SOUTHWESTERN AREAS AND
HAVE UPDATED TO BOOST OR INTRODUCE POPS THERE. OTHERWISE, ONGOING
SOUTH CENTRAL TEXAS FORECAST IS GENERALLY ON TRACK.

PREV DISCUSSION... /ISSUED 658 AM CDT SAT MAY 16 2009/

AVIATION...
QUITE A BIT OF MVFR CIGS ACROSS CENTRAL TEXAS...WITH SOME IFR
RIGHT ALONG THE I-35 CORRIDOR. EXPECT MOST AREAS TO KEEP THE MVFR
CIGS DURING THE EARLY TO MID MORNING HOURS. ATMOSPHERE WILL BE
PRIMED AND READY FOR SHOWERS AS SOON AS A LITTLE BIT OF HEATING
TAKES PLACE. NUMEROUS LEFT OVER BOUNDARIES WILL AID IN SH/TS
FORMATION SO LOOK FOR SHOWERS TO START FORMING WITHIN THE NEXT FEW
HOURS. LARGER TS COMPLEX TO THE NORTH HAS BEEN BUILDING SOUTH THE
LAST SEVERAL HOURS AND COULD AFFECT AUS BY 15Z. WX TRANSITIONS
OVER TO TS IN THE AFTERNOON AND EARLY EVENING AS FRONT PUSHES
SOUTH AND WINDS GO NE. TOUGH CALL ON WHEN AND WHERE THE STORMS
WILL FIRE LATER ON TODAY BECAUSE OF THE NUMEROUS BOUNDARIES AND
THE CIRRUS...COULD GET SOME DIFFERENTIAL HEATING BOUNDARIES AS A
RESULT. PRECIP SHOULD START TO TAPER OFF WELL AFTER MIDNIGHT AS
FRONT SAGS SOUTH...HIGH PRESSURE BUILDS IN...AND NORTHERLY WINDS
PREVAIL. LEFT SOME IFR CIGS IN ITS WAKE.

PREV DISCUSSION... /ISSUED 315 AM CDT SAT MAY 16 2009/

DISCUSSION...
EARLY THIS MORNING CONVECTION WAS WEAKENING ACROSS THE HILL COUNTRY.
THESE STORMS WERE THE RESULT OF CONVERGENCE ALONG OUTFLOW BOUNDARIES
SUPPORTED BY A WEAK SHORT WAVE ALOFT. THE TEXAS RADAR LOOP ALSO DEPICTED
A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM ABILENE TO MINERAL
WELLS TO PARIS...MOVING SOUTHEAST AT AROUND 30 MPH. THESE STORMS WERE
OCCURRING ALONG AN OUTFLOW BOUNDARY AHEAD OF THE ACTUAL COLD FRONT.
SHOWERS AND THUNDERSTORMS THIS MORNING AND AFTERNOON WILL OCCUR ACROSS
OUR CWFA ALONG REMNANT OUTFLOW BOUNDARIES...ASSISTED BY DAYTIME HEATING
AND THE AFOREMENTIONED SHORT WAVE ALOFT. THE AREAL COVERAGE AND INTENSITY
OF THE CONVECTION WILL PEAK THIS EVENING INTO THE EARLY MORNING HOURS
ON SUNDAY. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...THE STRONGER
STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...SMALL HAIL AND WIND
GUSTS OF 40 TO 50 MPH.

THE ACTUAL COLD FRONT WILL MOVE ACROSS OUR CWFA TONIGHT WITH POST-FRONTAL
PCPN ENDING FROM NORTH TO SOUTH ON SUNDAY. A WELCOMED CHANGE IN THE
AIRMASS WILL ACCOMPANY THIS SYSTEM. LOWS MONDAY MORNING WILL BE IN
THE 50S...5 TO 8 DEGREES BELOW NORMAL. THE DRY NORTHWEST TO NORTH
FLOW ALOFT WILL RESULT IN COOL MORNINGS AND WARM AFTERNOONS MONDAY
AND TUESDAY. THE SFC RIDGE STRETCHING FROM TEXAS TO THE MID-ATLANTIC
STATES WILL ALSO KEEP GULF MOISTURE AT BAY THROUGH EARLY NEXT WEEK.

THE DRY FCST WILL CONTINUE THROUGH THE LATTER HALF OF NEXT WEEK
WITH A WARMING TREND. THE LONG-RANGE MODELS ARE DEVELOPING A SUB-
TROPICAL UPPER LOW AND ASSOCIATED SFC REFLECTION ACROSS THE
EASTERN GULF OF MEXICO BY THURSDAY OF NEXT WEEK. THIS FEATURE IS
FCST TO DRIFT WEST NORTHWEST TOWARDS THE LOUISIANA COAST. AS THIS
FEATURE APPROACHES TEXAS...SUBSIDENCE WILL OCCUR ACROSS OUR CWFA.
WITH THAT IN MIND...WILL FCST AFTERNOON TEMPS A FEW DEGREES WARMER
THAN GFS THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              79  60  77  57  83 /  80  60  20   0   0
AUSTIN BERGSTROM INTL AIRPORT  82  60  76  55  83 /  80  60  20   0   0
NEW BRAUNFELS MUNI AIRPORT     86  59  76  55  84 /  80  60  20  -    0
BURNET MUNI AIRPORT            75  57  74  53  81 /  80  50  20   0   0
DEL RIO INTL AIRPORT           86  63  80  59  84 /  60  50  20   0   0
GEORGETOWN MUNI AIRPORT        75  57  74  54  82 /  80  50  20   0   0
HONDO MUNI AIRPORT             81  61  77  56  84 /  80  60  20   0   0
SAN MARCOS MUNI AIRPORT        86  60  75  55  83 /  80  60  20  -    0
LA GRANGE - FAYETTE REGIONAL   86  64  76  57  83 /  50  60  20  -    0
SAN ANTONIO INTL AIRPORT       86  60  77  57  83 /  80  60  20  -    0
STINSON MUNI AIRPORT           85  62  80  57  84 /  80  60  20  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/02
Hazardous weather outlook, May 16, 4:45 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
445 AM CDT SAT MAY 16 2009

TXZ171>173-183>194-202>209-217>225-228-170945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
445 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A WARM AND HUMID ATMOSPHERE WILL HELP TO TRIGGER THUNDERSTORMS
ACROSS MUCH OF SOUTH CENTRAL TEXAS TODAY AND TONIGHT. LEFT OVER
OUTFLOW BOUNDARIES FROM EARLIER STORMS FRIDAY NIGHT WILL LIKELY
HELP TO FOCUS THUNDERSTORM DEVELOPMENT TODAY. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...STRONG THUNDERSTORMS
WITH LOCALLY HEAVY RAINS...DANGEROUS LIGHTNING...GUSTY WINDS...AND
SOME SMALL HAIL ARE POSSIBLE. BEST CHANCES WILL OCCUR LATE THIS
AFTERNOON INTO TONIGHT AS A COLD FRONT PUSHES SOUTH THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A FEW THUNDERSTORMS MAY STILL BE LINGERING SUNDAY MORNING ACROSS
AREAS MAINLY SOUTH OF INTERSTATE 10. STORMS WILL BE PUSHING SOUTH
THROUGH THE EARLY MORNING HOURS AS COOLER HIGH PRESSURE MOVES INTO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

In the hours before

Local storm report, May 16, 8:18 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
818 AM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             9 WNW LEAKEY            29.77N 99.90W
05/16/2009  E0.88 INCH       REAL               TX   COCORAHS

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:42 PM CDTAreal Flood AdvisoryEWXDimmit, Edwards, Kinney, Maverick, Val Verde, Zavala2 hr
May 15, 9:46 PM CDTSevere Thunderstorm WarningEWXMaverick20 min
May 16, 2:00 AM CDTAreal Flood AdvisoryEWXBandera, Real, Uvalde2 hr
May 16, 8:29 AM CDTAreal Flood AdvisoryEWXBurnet, Llano2 hr
May 16, 11:24 AM CDTAreal Flood AdvisoryEWXBastrop, Blanco, Comal, Hays, Lee, Travis and 1 more111 min
May 16, 12:42 PM CDTAreal Flood AdvisoryEWXBexar108 min
May 16, 12:52 PM CDTSevere Thunderstorm WarningEWXAtascosa, Frio, Medina13 min
May 16, 3:30 PM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales, Karnes, Lavaca2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.